Necrotizing vasculitis as a manifestation of hypersensitivity to propylthiouracil

Propylthiouracil (PTU), a thyonamide class drug commonly used to treat hyperthyroidism has been reported to cause adverse reactions in 3% to 12% of patients. The side effects have been described more frequently as mild, but ocasionally severe fatal reactions may occur. We report the case of a fourteen years old patient in use of PTU for the last three years who presented with fever, hemorrhagic blisters, necrotic ulcers, and that developed purpuric lesions and nodules in lower extremities. Laboratory and histopathologic findings were compatible with skin leukocytoclastic vasculitis, a pattern found in hypersensitivity reaction vasculitis. Suspension of PTU and introduction of prednisone, induced complete remission of symptoms and healing of the skin lesions. The importance of this study is to call attention to the occurrence of serious cutaneous manifestation with a mortality rate that might reach 10%, associated with a systemic drug frequently used in internal medicine. Early diagnosis and withdrawal of the suspected medication is mandatory. Administration of corticosteroids and/or immunosuppressives agents must be considered.

Hyperthyroidism; propylthiouracil; vasculitis; skin manifestations


Sociedade Brasileira de Endocrinologia e Metabologia Rua Botucatu, 572 - conjunto 83, 04023-062 São Paulo, SP, Tel./Fax: (011) 5575-0311 - São Paulo - SP - Brazil
E-mail: abem-editoria@endocrino.org.br